High Wind, Dallam
- When
- June 1, 1:19 AM CST to 1:25 AM CST
- Where
- Dallam forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.278, -102.602 (the zone’s center; the record gives no point)
After some widespread showers and thunderstorms moved across the area the evening before on May 31st, the northwestern combined Oklahoma and Texas Panhandles ended up under a strong low level jet. Texline found itself under the location of these higher winds aloft where air tends to sink.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
After some widespread showers and thunderstorms moved across the area the evening before on May 31st, the northwestern combined Oklahoma and Texas Panhandles ended up under a strong low level jet. Texline found itself under the location of these higher winds aloft where air tends to sink. This mixed some of the higher winds causing both the sustained winds and gust to pick up for a short time. Several gusts measuring 58-65 mph occurred between 0219CDT and 0233CDT, with sustained winds picking up to the 40-50 mph range between 0207CDT and 0245CDT.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 31, 11:52 PM CST, 1 hour 27 minutes earlier.
Area Forecast Discussion
National Weather Service Amarillo TX
1252 AM CDT Thu Jun 1 2023
...New AVIATION...
.MESOSCALE UPDATE FOR HAIL, WIND, AND FLASH FLOODING THREAT FOR
THIS AFTERNOON THROUGH THURSDAY MORNING...
Issued at 216 PM CDT Wed May 31 2023
* Synoptic Overview: The latest H500 RAP analysis shows a upper
level low pressure system continues to remain nearly stationary
near the southern tip of Nevada early this afternoon. This
feature will continue to drift very slowly towards the east
through early tomorrow morning. Out ahead of this feature,
shortwaves embedded in the upper level flow will propagate
across the Southern High Plains beginning later today and will
continue through early Thursday morning. The PVA associated with
these waves will generate numerous rounds of precipitation of
the next 18 hours or so. Southerly winds in the low to mid
levels will allow a decent axis of positive theta-e to move
across eastern NM and West Texas this afternoon through the
overnight hours tonight which will aid in generating a few
rounds of thunderstorms.
* Mesoscale: As of 18z, showers and thunderstorms continue to move
east and northeast across eastern New Mexico. Across the
southwestern and south central TX Panhandle, visible satellite
imagery shows some attempts at a cumulus field trying to develop
over this area. The first run (17z) of the Warn on Forecast
(WoFS) suggests that these showers and storms will move across
the northwestern TX Panhandle later on this afternoon, leaving
the southwest and central portion of the CWA in the clear from
this initial activity. A few isolated thunderstorms may develop
across these areas later on this afternoon in an environment
that will be primed for storms to become strong to severe.
MUCAPE values could be approaching 2500 to 2750 J/kg and bulk
shear values of 20 to 25 kts could lead to a few strong to
severe isolated supercells. The next upper level wave will be
approaching the High Plains by early this evening and a line of
storms will begin to move across the Panhandles. Before this
line approaches, if any storms are able to remain discrete out
ahead of the line, a marginal tornado threat may be possible as
low level shear begins to increase in response to stronger H850
winds moving over the area. The main threats with the
aforementioned line of storms will be strong wind gusts up to 75
mph and torrential rainfall. Cannot rule out a quick tornado
spin-up along this line as the low level shear increases.
Forecast PWAT values continue to remain around the
climatological max for late May/early June and forecast
soundings continue to depict a very moist profile this evening
through early tomorrow morning. Multiple rounds of showers and
thunderstorms are possible through tomorrow morning, which is
leading to a high concern for flash flooding, especially if
storms train over the same areas.
* Threats: The primary hazards with the storms today will be large
hail, damaging wind gusts, and flash flooding. The large hail
threat will be the highest with any discrete supercells during
the mid to late afternoon across the central and west where hail
up to golf ball size will be possible should any storms develop
out ahead of the main line. Damaging wind gusts up to 75 mph are
possible as a line of thunderstorms moves across the Texas and
Oklahoma Panhandles this evening. The tornado threat is low, but
cannot rule out one or two especially if any supercells can
remain discrete enough closer to sunset once the stronger low
level winds begin to ramp up. The main hazard with the showers
and storms will be the flash flood threat. This is due to
already very saturated soils and the ongoing flood concerns of
lakes, rivers, and streams. Very heavy rainfall is possible with
rain rates up to 2 to 4 inches per hour with the strongest
storms.
* Timing & Location: Multiple rounds of showers and thunderstorms
are expected starting in the middle of the afternoon through
early Thursday morning. A few discrete thunderstorms may form
across the western and central Panhandles during the middle to
late afternoon today. A line of showers and storms is expected
to move across the Panhandles this evening. Some of these storms
could be strong to severe. Overnight tonight through early
Thursday morning, multiple rounds of showers and storms are
possible across the entire area. The severe threat will decrease
after midnight, but a few strong to severe storms will remain
possible.
Muscha
&&
.SHORT TERM ...
(This evening through Thursday night)
Issued at 216 PM CDT Wed May 31 2023
Synopsis: A few rounds of thunderstorms are expected starting this
afternoon and potentially lasting into Thursday morning. Some
storms may be severe mainly before midnight, with large hail and
damaging winds being the main threat. The bigger concern tonight
will be potential for flooding and flash flooding, and this threat
will extend into tomorrow. Another round of severe storms is
possible tomorrow, but there is a chance that the area becomes
worked over and possibly socked in with clouds which would limit
that threat. More details for today's severe/flood threat will be
laid out in the mesoscale discussion. Details on tomorrow's threat
can be found below.
Details:
Showers and storms may be ongoing Thursday morning as shortwaves
continue to eject out ahead of an H5 low near the Four Corners.
This low will weaken some but the center won't move much through
the day leading to continued moist return flow and broad lift in
proximity to a left jet exit region. If the area can destabilize
going into the afternoon (which most of the ensembles believe will
occur), then thunderstorms may develop once again mainly favoring
the southern TX Panhandle. The exact location of storm initiation
will depend on the position of a left over outflow boundary and
dryline. If storms do develop, some increased flow in the mid and
upper levels will support effective shear in the 30 to 40 knot
range which would support supercell development with a risk for
large hail and damaging winds (low tornado chance due to lacking
low level shear, but not out of question). Shortwave passage in
the evening (along with increased low level jet) may upscale
growth into QLCS structure across the east, but at this time it
does't look like storms will be ongoing all night as the area goes
into a brief period of subsidence behind the impulse.
Ward
&&
.LONG TERM ...
(Friday through next Tuesday)
Issued at 216 PM CDT Wed May 31 2023
Synopsis: Bottom line is the pattern doesn't change much as the
blocking pattern keeps reloading H5-H25 low pressure over
portions of the Desert Southwest. This keep a subtropical jet
going over the southern plains and almost daily shortwave
disturbances with ample moisture (PWATs remain above normal).
Thus, daily thunderstorm chances can be expected and this will
include at least some risk for severe storms and especially
flooding as the area lakes, creeks, and rivers continue to rise.
Friday will see a fairly significant shortwave that could result
in another round of widespread heavy rain.
Ward
&&
.AVIATION...
(06Z TAFS)
Issued at 1247 AM CDT Thu Jun 1 2023
For the 06Z TAFs, periods of showers and thunderstorms are
expected at the terminal sites overnight tonight into Thursday
morning as an upper level storm system moves across the area.
These individual waves of showers and storms will be hard to time
for the TAF sites, as will any vsby and cig issues. Therefore,
this is a low confidence forecast with amendments possible.
02
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 58 77 55 76 / 20 60 50 20
Beaver OK 59 81 58 78 / 40 60 70 40
Boise City OK 53 78 51 74 / 30 20 30 40
Borger TX 60 81 58 80 / 20 50 50 20
Boys Ranch TX 58 78 54 78 / 20 50 30 20
Canyon TX 57 77 53 77 / 10 70 50 30
Clarendon TX 59 78 56 75 / 20 70 70 30
Dalhart TX 54 76 51 75 / 20 30 30 30
Guymon OK 56 79 55 77 / 30 30 50 30
Hereford TX 57 76 53 78 / 10 70 30 30
Lipscomb TX 59 80 57 78 / 30 60 80 40
Pampa TX 58 78 56 77 / 20 60 70 30
Shamrock TX 60 80 58 78 / 30 70 80 30
Wellington TX 61 81 59 78 / 40 70 80 40
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Flood Watch until 7 AM CDT this morning for TXZ001>003-006>008-
011>013-016>018-317.
OK...Flood Watch until 7 AM CDT this morning for OKZ001-002.
&&
SHORT TERM...05
LONG TERM....07
AVIATION...02Hazardous Weather Outlook...UPDATED National Weather Service Amarillo TX 1132 PM CDT Wed May 31 2023 OKZ001>003-TXZ001>020-317-011115- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 1132 PM CDT Wed May 31 2023 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Rest of Tonight. Thunderstorms are expected the rest of tonight across the Oklahoma and Texas Panhandles. Any storms that form should remain below severe levels at this time. However, the strongest storms will be capable of producing very heavy rainfall, which will likely lead to flooding or flash flooding. A Flood Watch remains in effect until 7 AM Thursday for western and central sections of the Oklahoma and Texas Panhandles. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms will be possible Thursday through Tuesday. Some strong to severe thunderstorms with flooding potential cannot be ruled out at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Preliminary Local Storm Report
National Weather Service Amarillo TX
934 PM CDT Wed May 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0923 PM Tstm Wnd Gst 2 WNW Fritch 35.65N 101.62W
05/31/2023 M60 MPH Moore TX Mesonet
Measured at WT Mesonet.
&&
PAVPreliminary Local Storm Report
National Weather Service Amarillo TX
937 PM CDT Wed May 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0923 PM Tstm Wnd Gst 1 WNW Fritch 35.65N 101.61W
05/31/2023 M60 MPH Hutchinson TX Mesonet
Corrects previous tstm wnd gst report from 2
WNW Fritch. Measured at WT Mesonet.
&&
PAVSpecial Weather Statement
National Weather Service Amarillo TX
938 PM CDT Wed May 31 2023
TXZ009-010-014-015-010315-
Hemphill TX-Gray TX-Wheeler TX-Roberts TX-
938 PM CDT Wed May 31 2023
...Strong thunderstorms will impact portions of northwestern Wheeler,
northeastern Gray, southeastern Roberts and southwestern Hemphill
Counties through 1015 PM CDT...
At 938 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles south of Miami to 5 miles northwest of
Briscoe. Movement was north at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Canadian, Miami, Briscoe, Wheeler, New Mobeetie, Lora and Mobeetie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3586 10081 3594 10032 3541 10018 3540 10067
TIME...MOT...LOC 0238Z 158DEG 19KT 3561 10064 3564 10036
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
FergusonPreliminary Local Storm Report
National Weather Service Amarillo TX
1042 PM CDT Wed May 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1031 PM Flash Flood Amarillo 35.20N 101.82W
05/31/2023 Potter TX Public
Numerous reports of water covered roads with
fast flowing water across town, becoming
impassable in several areas. Drainage
ditches and playa lakes overflowing onto
roads and encroaching on homes in the
southwest side of Amarillo.
&&
AJHPreliminary Local Storm Report
National Weather Service Amarillo TX
1047 PM CDT Wed May 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1031 PM Flash Flood Amarillo 35.20N 101.82W
05/31/2023 Potter TX NWS Employee
Corrects previous flash flood report from
Amarillo. Numerous reports of water covered
roads with fast flowing water across town,
becoming impassable in several areas.
Drainage ditches and playa lakes overflowing
onto roads and encroaching on homes in the
southwest side of Amarillo.
&&
AJHSpecial Weather Statement
National Weather Service Amarillo TX
1134 PM CDT Wed May 31 2023
OKZ003-TXZ005-010500-
Beaver OK-Lipscomb TX-
1134 PM CDT Wed May 31 2023
...A strong thunderstorm will impact portions of southeastern Beaver
and northeastern Lipscomb Counties through MIDNIGHT CDT...
At 1134 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Follett, or 11 miles northeast of Lipscomb, moving
north at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Follett and Slapout.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3631 10001 3630 10023 3667 10033 3670 10000
3650 10000
TIME...MOT...LOC 0434Z 175DEG 25KT 3635 10013
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
FergusonThe national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1114805.